Iowa, 2005

Tornado and Hail in Iowa, July 24, 2005

July 24, 2005 · NWS DMX · 12 events in 6 counties and zones

A very warm and and unstable airmass was on place over Iowa on the evening of the 24th, and had been for several days. The airmass was relatively capped with 700 mb temperatures around +12 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
$145,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm and and unstable airmass was on place over Iowa on the evening of the 24th, and had been for several days. The airmass was relatively capped with 700 mb temperatures around +12 C. Surface temperatures warmed into the mid 90s in most areas with dew point readings in the mid to upper 70s. The lifted index was around -6 C by the early evening hours. There was a decent amount of CAPE with values running around 3000 J/kg, however with the cap in place it was difficult to realize the CAPE. The freezing level was quite high, reported at 16,400 feet. A cold front sagged southeast into the state during the day. This front, in combination with a weak upper level system, was enough to generate vigorous convection over northern Iowa. There were several reports of high winds, with numerous trees and power lines downed. A microburst hit the Webster City Airport with a 70 MPH wind gust. The microburst dropped dew points into the mid 50s, which lasted for several hours. Reports of hail were spotty and generally in the three quarter inch diameter range. Two storms were exceptionally strong and dropped 2 inch diameter hail. One occurred west of Breda in Carroll County. The second was in Crawford northeast of Deloit. The hail lasted for about 20 minutes as the storm moved very slowly southwest, cutting a swath nearly two miles wide with the ground becoming white for a period of time. This storm also produced a tornado northeast of Deloit. The tornado touched down in a corn field and cut a swath across the field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 24, 2:25 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN JUL 24 2005

.DISCUSSION...AFTER FURTHER REVIEW...WILL BE ENDING HEAT ADVISORY
OVER THE FAR NORTHERN TWO TIERS OF COUNTIES THIS EVENING. OTHERWISE
GOING HEAT ADV WILL HOLD OVER THE REST OF THE AREA AS EARLIER
FORECAST.

.PREVIOUS DISCUSSION...

MORNING SFC MAPS CONTINUE TO SHOW VERY WEAK SFC BOUNDARY SLOWLY
DRIFTING SOUTH TOWARD US 20 THIS MORNING. STRONG SHORTWAVE OVER S
CANADA SHEARING FRONT OVER IA WHILE 2NDARY FRONT OVER NORTHERN MN
WILL BE THE MAIN RELIEVING SHOT OF COOLER AIR ARRIVING MONDAY
EVENING. DEW POINTS INITIALLY NOT AS HIGH THIS AM...BUT POOLING
EXPECTED ALONG BOUNDARY ALONG WITH CONTINUED EVAP-TRANS WILL MAKE
FOR ANOTHER UNCOMFORTABLE 36 HOURS SOUTH OF BOUNDARY. ANOTHER 1010
MB LOW HOOKS UP TO THE BOUNDARY NEAR GOODLAND KS ATTM. ALOFT WE
CONTINUE TO BE MAINLY CAPPED WITH +14C TEMPS AT H700. LAST NIGHT
ANOTHER MASSIVE MCS DEVELOPED NEAR SUPERIOR AND MOVED ALONG THE
THETAE GRADIENT INTO NORTHERN LOWER MICHIGAN. AT BOTH H500 AND H700
AT 12Z THIS AM...SHORT WAVE CONTINUES TO MOVE EAST WITH THE FLOW AND
IS RESPONSIBLE FOR CURRENT CONVECTION DEVELOPING ACROSS NORTHERN NE
AND EASTERN SOUTH DAKOTA. THOUGH H850 BOUNDARY FARTHER SOUTH
TODAY...H700 CAP SHOULD DIMINISH DEVELOPMENT OVER THE SOUTHERN EDGE
AS THE EXPECTED COMPLEX MOVES EAST...THOUGH THUNDER CHANCES REMAIN
FOR FAR NORTHERN IA THIS AFTERNOON/EVENING.

SHORT TERM (TONIGHT > WED NIGHT ) HEAT CONTINUES TO BE THE MAIN
ISSUE FOR THE NEXT 24 HOURS...WITH CONVECTION 2ND ON THE LIST OF
CONCERNS THIS PERIOD. WILL CONTINUE THE HEAT ADVISORY FOR THE AREA
TONIGHT AS WELL AS THE EXTENSION FOR THE SOUTHERN AREAS OF THE STATE
MONDAY PER YESTERDAYS AFD. H500 HIGH CENTER DROPPED SE SO CORE OF
HOT DOME NO LONGER ABOVE US. NONE THE LESS H850 TEMPS STILL +25C
TODAY AND MON SOUTH HALF...SUPPORTING 95 F FOR THE AFTERNOON HIGH
CENTRAL AND SOUTHERN AREAS. WITH WAVE APPROACHING THIS PM...THUNDER
ORGANIZING OVER SD MAY EVOLVE INTO A WEAK CLUSTER MOVING EAST THIS
EVENING SKIRTING NORTHERN SECTIONS OF STATE. CAPE HIGH BUT SHEAR
LOW...CAP IN PLACE SOUTH OF US 20 AND INCREASING DURING THE EVE
HOURS SHOULD HOLD MOST ACTION NORTH OF BORDER THIS EVENING/TNT. ON
MONDAY MAIN FRONT WILL ARRIVE AS THE DAY PROGRESSES. AXIS OF
GREATEST MOISTURE HAS SHIFTED INTO IL TODAY...BUT OVERALL POOL OF
HIGH DEW POINTS HAS EXPANDED WEST AND NORTH PAST 24 HOURS. WITH
CONTINUED EVAP-TRANS TDY AND MON ALONG WITH INCREASINGLY MOIST
COLUMN ADVECTING NORTHWARD AROUND BACK SIDE OF HIGH...FEEL MORE
CONFIDENT THAT GENERAL RAINS OF 1-2 INCHES ALONG WITH ISO 3-4
AMOUNTS POSSIBLE LATE MONDAY THROUGH TUESDAY AM GIVEN MOVEMENT OF
FRONT SOUTH...INCREASING LIFT AND HIGH LEVELS OF MLCAPE OVERNIGHT.
GIVEN SPORADIC RAINS OF PAST 10 DAYS...LITTLE WORRY ATTM WITH REGARD
TO FLASH HYDRO WITH SOME CONCERN ON RIVER RISES IF FRONT PASSES
SOUTH MORE SLOWLY. SVR CHANCES INCREASE ON MONDAY AFTERNOON AND
MONDAY NIGHT. GREATEST THREAT ONCE AGAIN WILL BE WIND AND POSSIBLE
HAIL. BULK SHEAR INCREASING ON MONDAY EVENING WHICH WILL SUPPORT
MORE ORGANIZED STORMS AND POSSIBLE SUPERCELLS EARLY ON BEFORE LINEAR
CONVECTION EXPECTED. FORECAST FREEZING LVLS AOA 15500 MON EVENING
WHICH WILL LIMIT HAIL PRODUCTION. BOTH NAM/GFS ARE MORE IN AGREEMENT
WITH FRONTAL PASSAGE EARLY TUE LIMITING RAIN CHANCES FOR THE DAY
OVER MOST OF THE NORTHERN HALF OF THE AREA...WITH POSSIBLE
REDEVELOPMENT SOUTH PORTIONS. WILL HAVE TO REEVALUATE EXTENT OF
PRECIP TUESDAY AS PATTERN CHANGE OF THIS NATURE USUALLY FAVORS
STRONGER MESOSCALE INTERACTION ON SYNOPTIC FEATURES WHICH WOULD END
PRECIP EARLIER. LATEST MODEL GUIDANCE CONTINUES TO SHOW VERY
PLEASANT AIR MAKING IT INTO THE STATE FOR WED. AFTER LOOKING AT
EURO/GFS/NAM AND SEEING PERSISTENT +12 TO +14C TEMPS...MID TO UPPER
70S LOOK TO BE MORE LIKELY. THE REGION WILL ENJOY THIS ONE

EXTENDED (THUR > SUNDAY)...GRADUAL WARMING TREND WILL CONTINUE INTO
WEEKEND WITH RIDGE BUILDING WEST. EURO/GFS BOTH SHOW NNW FLOW WAVE
APPROACHING BY LATE FRI/SAT. HAVE ADDED SLIGHT CHANCE POPS FOR SAT
AFTERNOON...THOUGH TIMING IS STILL IN QUESTION. TEMPS BEHIND WAVE
MAY DROP ON SUNDAY...ESPECIALLY NORTH. DUE TO UNCERTAINTY OF
STRENGTH AND EXTENT OF WESTWARD COOL PUSH...HAVE KEPT SUN TEMPS
SIMILAR TO SAT FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTH OF US 18
THROUGH 9 PM CDT SUNDAY...AND SOUTH OF INTERSTATE 80 THROUGH 00Z
TUESDAY.

&&

REV
Hazardous weather outlook, Jul 24, 12:06 PM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT SUN JUL 24 2005

IAZ004>007-015>017-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
106 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY NORTH OF U.S. HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL REACH UP TO 105 DEGREES THROUGH EARLY EVENING.
SCATTERED THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON...BUT ARE
MORE LIKELY TOWARD MIDNIGHT. A FEW OF THE STORMS MAY BECOME
SEVERE WITH THE PRIMARY THREAT FOR WINDS OF UP TO 65 MPH AND NICKEL
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE WIDESPREAD MONDAY MONDAY AFTERNOON AND MONDAY
NIGHT. THE PRIMARY THREAT WILL BE FOR WINDS OF UP TO 65 MPH...WITH A
SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO
4 INCHES ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER TONIGHT...AND AGAIN AFTER
3 PM MONDAY INTO MONDAY NIGHT.

IAZ023>028-033>039-044>050-251100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
106 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF U.S. HIGHWAY 18 AND NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL BE IN THE 100 TO 110 DEGREE RANGE THIS AFTERNOON
INTO THE EARLY EVENING. SCATTERED THUNDERSTORMS MAY DEVELOP AFTER
MIDNIGHT...HOWEVER SEVERE WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BECOME WIDESPREAD MONDAY NIGHT...WITH SOME
THUNDERSTORMS POSSIBLE FROM LATE MONDAY AFTERNOON ON. SOME OF THE
STORMS MAY BE SEVERE...WITH THE PRIMARY THREAT BEING WINDS UP TO 65
MPH...AND A SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE
WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM MONDAY INTO MONDAY
NIGHT.

IAZ057>062-070>075-081>086-092>097-251100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
106 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
FROM INTERSTATE 80 ON SOUTH.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES WILL BE IN THE 102 TO 112 DEGREE RANGE THIS
AFTERNOON INTO THE EARLY EVENING...AND ARE NOT EXPECTED TO FALL MUCH
LOWER THAN 80 OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED TO PERSIST ON MONDAY WITH HEAT
INDICES CLIMBING BACK TO AROUND 105 FOR THE AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO BE WIDESPREAD MONDAY NIGHT...WITH DEVELOPMENT
POSSIBLE FROM EARLY MONDAY EVENING ON. STORMS ARE EXPECTED TO END
EARLY TUESDAY MORNING...BUT REDEVELOPMENT WILL BE POSSIBLE NEAR THE
MISSOURI BORDER ON TUESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE
MONDAY NIGHT...WITH THE PRIMARY THREAT BEING WINDS UP TO 65
MPH...WITH A SECONDARY THREAT OF NICKEL SIZE HAIL. LOCAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE
WIDESPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM MONDAY INTO MONDAY
NIGHT.

In the hours before

Special weather statement, Jul 24, 3:55 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT SUN JUL 24 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>058-250300-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
455 PM CDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
672 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 29 COUNTIES

IN CENTRAL IOWA

BOONE... GRUNDY... HAMILTON...
HARDIN... MARSHALL... STORY...
TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WORTH... WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ALGONA...AMES...AUDUBON...BOONE...
CARROLL...DENISON...EAGLE GROVE...EMMETSBURG...ESTHERVILLE...
FOREST CITY...FORT DODGE...GARNER...GRUNDY CENTER...
GUTHRIE CENTER...HAMPTON...HUMBOLDT...IOWA FALLS...JEFFERSON...
MARSHALLTOWN...MASON CITY...NORTHWOOD...PARKERSBURG...
POCAHONTAS...ROCKWELL CITY...SAC CITY...TAMA...WATERLOO...
WAVERLY AND WEBSTER CITY.

MYERS

The radar

The Des Moines radar (KDMX), 125 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sac

When
July 24, 5:20 PM CST
Where
Sac County, 3 mi SE of Wall Lake
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -95.067

Hail, Carroll

When
July 24, 5:24 PM CST
Where
Carroll County, 4 mi W of Breda
Measured
0.75 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -95.067

Hail, Carroll

When
July 24, 5:26 PM CST
Where
Carroll County, 5 mi W of Breda
Measured
2 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -95.083

Thunderstorm Wind, Hamilton

When
July 24, 5:38 PM CST
Where
Hamilton County, Webster City Arpt
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Crop damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.433, -93.867

Tornado, Crawford

When
July 24, 6:05 PM CST
Where
Crawford County, 7 mi NE of Deloit
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$1,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.167, -95.217

Tornado touched down in a corn field and cut a path across the field.

Hail, Crawford

When
July 24, 6:10 PM CST to 6:30 PM CST
Where
Crawford County, 5 mi NE of Deloit
Measured
2 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
42.150, -95.250

Thunderstorm Wind, Crawford

When
July 24, 6:10 PM CST
Where
Crawford County, 5 mi NE of Deloit
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.150, -95.250

Hail, Bremer

When
July 24, 6:35 PM CST
Where
Bremer County, 4 mi N of Waverly Muni Arpt
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -92.500

Hail, Bremer

When
July 24, 6:47 PM CST
Where
Bremer County, Waverly
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -92.483

Thunderstorm Wind, Bremer

When
July 24, 7:30 PM CST
Where
Bremer County, Waverly
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -92.483

Thunderstorm Wind, Black Hawk

When
July 24, 7:35 PM CST
Where
Black Hawk County, Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.500, -92.350

Thunderstorm Wind, Black Hawk

When
July 24, 7:38 PM CST
Where
Black Hawk County, Waterloo
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.500, -92.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458254, 5458255, 5458256, 5458257, 5458258, 5458259, 5458262, 5458260, 5458261, 5458264, 5458263, 5458265.